Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

August 2, 2021Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 2, 2021, 12:52 PM MDT for Jefferson County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 12:52 PM MDT (18:52 UTC)
Expired
Aug 2, 2021, 1:15 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT

County Jefferson County, MT

The radar

The Great Falls radar (KTFX), 139 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS85 KTFX 021852
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
1252 PM MDT Mon Aug 2 2021

MTZ052-053-021915-
Broadwater-Jefferson-
1252 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL 
BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 1251 PM MDT, strong thunderstorms were clustered 11 miles
northeast of Boulder, moving northeast at 5 mph.

Periods of heavy rain and winds in excess of 30 mph are possible 
with these storms.

Locations impacted include...
Boulder, Wickes, Jefferson City, Elkhorn State Park, Alhambra and
Corbin.

This includes the following highways...
 Interstate 15 between mile markers 164 and 181.
 Highway 12 near mile marker 56.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

Torrential rainfall is also possible with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4610 11204 4632 11222 4657 11179 4624 11150
TIME...MOT...LOC 1851Z 238DEG 6KT 4632 11192 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 2, 11:52 AM MDT, 1 hour earlier.

Area forecast discussion, Aug 2, 11:52 AM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Great Falls MT
1152 AM MDT Mon Aug 2 2021

...AVIATION SECTION UPDATED...

.SYNOPSIS...

Southwestern Montana and portions of central Montana will see
numerous to widespread showers and thunderstorms this afternoon
and evening. Locally heavy rain is possible with these storms and
could produce flash flooding and debris flows, especially in
recently burn area. Rain showers may persist through Tuesday
morning. Hot and dry weather returns Wednesday and Thursday.

&&

.UPDATE...

The morning update has been published. The leading edge of
anomalously high precipitable water values are moving eastward
through North-central MT, with the Great Falls sounding observing
a 1.30 inch PWAT. Today's forecast remains on track for scattered
to numerous showers and thunderstorms to develop this afternoon
and persist into the overnight hours, while slowly moving off to
the east and northeast. Only change to the forecast was to raise
pops over the eastern portions of the plains to account for light
shower activity this morning. -RCG

&&

.AVIATION...
1152 AM MDT Mon Aug 02 2021 (02/18Z TAF period)

Monsoonal moisture will continue to bring broken/overcast mid and
upper level clouds to southwestern and north central Montana today
through Tuesday morning. Thunderstorm development is already ongoing
over the southwest and will become more pronounced by 19Z. It is
expected to be most widespread south of a KHLN to KGTF to KLWT line
with a more isolated to scattered brand of showers to the north of
the line. Some storms could produce heavy rain with gusty and
erratic winds. VFR conditions should prevail for much of the region
but precipitation will bring IFR/MVFR conditions with mountain
obscurations expected through the period. There should be some west
to east improvement by 03/04Z, but showers and some thunderstorms
will linger over into the overnight hours. -RCG

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Monsoonal moisture continues to move northward through the region
today and tonight with numerous showers and thunderstorms expected
for western and southern portions of the forecast area. There is a
significant potential for any shower or thunderstorm to bring
heavy rainfall given slow storm motions and anomalously high
precipitable water values. Some areas could see flash flooding,
especially in/near areas that have recently burned and in urban
areas. A Flash Flood Watch is in effect for all of southwestern
Montana and a portion of central Montana from noon through
midnight. mpj

&&

.PREV DISCUSSION...
/ISSUED 345 AM MDT Mon Aug 2 2021/

The strong upper level ridge that has been over the region will
see a partial breakdown today as a disturbance aloft rides
northward along it's leading edge. This system will interact with
abundant monsoonal moisture with precipitable water values several
standard deviations above normal. Numerous showers and
thunderstorms will affect mainly southern and western portions of
the forecast area this afternoon and tonight. Some of these storms
could produce locally heavy rainfall and a Flash Flood Watch
remain in effect for this area through late this evening. Note
that while most locations are likely to see some beneficial
rainfall, the total amounts will be highly variable from one
location to another, ranging from less than a tenth, to over an
inch of rain.

Some rain showers could persist into Tuesday but a trend toward
mostly dry and warmer conditions is expected through Thursday as
an upper level ridge rebuilds over the Northern Rockies. Unsettled
weather and cooler temperatures return Friday and continue
through the weekend as an upper trough moves from the Pacific
Northwest into the Northern Plains. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  62  92  56  93 /  60  10   0   0
CTB  60  89  54  90 /  30  10  10  10
HLN  60  93  58  94 /  50  10   0   0
BZN  56  88  53  91 /  80  20   0   0
WYS  46  79  42  82 /  80  30   0   0
DLN  53  85  51  88 /  50  10   0  10
HVR  64  92  59  93 /  40  30  10  10
LWT  62  86  56  89 /  50  30  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon MDT today through this evening
Beaverhead...Broadwater...Cascade...Gallatin...Jefferson...
Madison...Meagher.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 2, 12:52 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1252 PM MDT Mon Aug 2 2021

MTZ052-053-021915-
Broadwater-Jefferson-
1252 PM MDT Mon Aug 2 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
BROADWATER AND NORTHEASTERN JEFFERSON COUNTIES...

At 1251 PM MDT, strong thunderstorms were clustered 11 miles
northeast of Boulder, moving northeast at 5 mph.

Periods of heavy rain and winds in excess of 30 mph are possible
with these storms.

Locations impacted include...
Boulder, Wickes, Jefferson City, Elkhorn State Park, Alhambra and
Corbin.

This includes the following highways...
 Interstate 15 between mile markers 164 and 181.
 Highway 12 near mile marker 56.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also possible with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4610 11204 4632 11222 4657 11179 4624 11150
TIME...MOT...LOC 1851Z 238DEG 6KT 4632 11192

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:53 PM MDTSpecial Weather StatementTFXBroadwater52 min
Aug 1, 7:54 PM MDTSpecial Weather StatementTFXLewis and Clark36 min
Aug 1, 8:08 PM MDTSpecial Weather StatementTFX67 min
Aug 1, 8:41 PM MDTSpecial Weather StatementTFXLewis and Clark64 min
Aug 1, 9:51 PM MDTSpecial Weather StatementTFXLewis and Clark39 min
Aug 2, 1:06 PM MDTSpecial Weather StatementTFXGallatin, Madison24 min
Aug 2, 1:20 PM MDTSpecial Weather StatementTFXBroadwater25 min
Aug 2, 1:25 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson, Lewis and Clark3 hr
Aug 2, 1:55 PM MDTSpecial Weather StatementTFXBroadwater35 min
Aug 2, 2:06 PM MDTSpecial Weather StatementTFXTeton54 min
Aug 2, 2:09 PM MDTSpecial Weather StatementTFXWheatland36 min
Aug 2, 2:22 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison23 min
Aug 2, 2:32 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 2, 2:33 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 2, 2:40 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 2:48 PM MDTAreal Flood AdvisoryTFXMeagher3 hr
Aug 2, 2:53 PM MDTAreal Flood AdvisoryTFXBroadwater, Gallatin, Jefferson2 hr
Aug 2, 2:56 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison49 min
Aug 2, 3:04 PM MDTSpecial Weather StatementTFXLewis and Clark26 min
Aug 2, 3:15 PM MDTSpecial Weather StatementTFXJefferson30 min
Aug 2, 3:17 PM MDTAreal Flood AdvisoryTFXLewis and Clark3 hr
Aug 2, 3:39 PM MDTSpecial Weather StatementTFXTeton36 min
Aug 2, 3:44 PM MDTFlash Flood WarningTFXLewis and Clark3 hr
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXJudith Basin38 min
Aug 2, 3:52 PM MDTSpecial Weather StatementTFXBeaverhead, Gallatin, Madison38 min
Aug 2, 4:01 PM MDTSpecial Weather StatementTFXToole29 min
Aug 2, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 2, 4:09 PM MDTSpecial Weather StatementTFXTeton51 min
Aug 2, 4:14 PM MDTAreal Flood AdvisoryTFXCascade, Judith Basin, Meagher3 hr
Aug 2, 4:32 PM MDTSpecial Weather StatementTFXMeagher43 min
Aug 2, 4:38 PM MDTSpecial Weather StatementTFXJudith Basin37 min
Aug 2, 4:40 PM MDTAreal Flood AdvisoryTFXGallatin2 hr
Aug 2, 4:42 PM MDTSpecial Weather StatementTFXJefferson33 min
Aug 2, 5:00 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin3 hr
Aug 2, 5:06 PM MDTSpecial Weather StatementTFXTeton24 min
Aug 2, 5:11 PM MDTSpecial Weather StatementTFXCascade64 min
Aug 2, 5:22 PM MDTSpecial Weather StatementTFXChouteau38 min
Aug 2, 5:24 PM MDTSpecial Weather StatementTFXCascade36 min
Aug 2, 5:29 PM MDTSpecial Weather StatementTFXMeagher31 min
Aug 2, 5:42 PM MDTSpecial Weather StatementTFX33 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.